About half of women with epilepsy say that they have more seizures around the time of their menstrual period, especially just before it. This situation is so common that there's a name for it: catamenial (KAT-uh-MEEN-ee-ul) epilepsy. These seizures can be hard to control. Don't be embarrassed to talk to your neurologist about them. The neurologist might suggest that you take a slightly higher dose of your seizure medicine at this time of the month, or that you add another medicine. You can also help yourself to have fewer seizures at these times by being careful to get enough sleep and avoiding things like alcohol or too much stress.
Everyone who has sex must use birth control every time if they do not want to have a baby. Which type of birth control is best for you depends on many things, so you should get advice from a doctor or nurse who is familiar with your situation. One thing that even many doctors and nurses may not understand is that some seizure medicines reduce the effectiveness of the kinds of birth control that use hormones to prevent pregnancy -- birth control pills, Norplant, Depo-Provera, and the "patch" (Ortho Evra). These are usually very reliable, but they don't work quite as well if you also take Dilantin (phenytoin), Phenytek, Tegretol (carbamazepine), Carbatrol, Trileptal (oxcarbazepine), phenobarbital, Mysoline (primidone), or Topamax (topiramate).
Birth control pills that have a higher amount of hormones work a little better but you still may be at risk of pregnancy. Your gynecologist and your neurologist may be able to find a combination of medications that will work better for you. Some women who take both seizure medicines and birth control pills also use something like a diaphragm or condom for extra safety. Condoms also will help to protect you from sexually transmitted diseases.
Between 20% and 40% of people who take Dilantin or Phenytek (also known as phenytoin) have problems with too much dark hair on their body or face, as well as rough, dry-looking skin and perhaps more acne (zits) than usual. Another problem you might have is called "gingival hyperplasia" (JIN-ji-vul hi-per-PLAY-zha), which means that your gums start to grow down over your teeth. These problems happen more often in kids than in adults.
The first thing to do is to make sure your doctor realizes that these problems are really bothering you. Sometimes the doctor can prescribe a different seizure medicine for you that won't cause these things to happen. They will start to get better when you aren't taking the Dilantin any more. If your doctor doesn't think another medicine will control your seizures, you can try things like hair removal creams for the unwanted hair. Your gums will be better if you brush and floss thoroughly and see your dentist often.
Topic Editor:Gregory L. Holmes, M.D.
Welcome to the Wiki. This space is created for epilepsy.com members to share their own experiences and expertise to help refine and expand the discussion around important topics.
No members have yet contributed to this topic. If you are not yet an epilepsy.com member, register today to get started on this Wiki topic and the many other advantages of being a member. If you are a member and wish to be the first to edit this Wiki topic, please make sure to login, then click on the orange "Start Wiki" button at the top of this page. Or, learn more about Wikis.
Many kids with epilepsy worry that their partner will want to break up with them because of their epilepsy; but if you have a positive attitude when you explain it to the other person, they may be less likely to be frightened off.